Alert archive / Florida / Special Marine Warnings in 2011
Special Marine Warning 13, NWS Key West, FL
NWS Key West, FL issued this special marine warning at Jan 17, 2011, 8:35 AM EST. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 17, 2011, 8:35 AM EST (13:35 UTC)
- Expired
- Jan 17, 2011, 9:15 AM EST
- In force
- 40 min
- Issued by
- NWS Key West, FL
- Area
- Storm-based polygon
The radar
The Key West radar (KBYX), 72 km from the middle of the area, began a volume at 13:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Key West, FL (KEYW), launched 12:00Z, 1.6 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 672 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 502 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
993 WHUS52 KKEY 171335 SMWKEY GMZ031-032-053-171415- /O.NEW.KKEY.MA.W.0013.110117T1335Z-110117T1415Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SPECIAL MARINE WARNING NATIONAL WEATHER SERVICE KEY WEST FL 835 AM EST MON JAN 17 2011 THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A * SPECIAL MARINE WARNING FOR... COASTAL WATERS FROM CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM... GULF SIDE OF THE LOWER KEYS OUT 20 NM... FLORIDA BAY... * UNTIL 915 AM EST * AT 831 AM EST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STORM CAPABLE OF PRODUCING A WATERSPOUT...LOCATED OVER THE GULF WATERS JUST NORTH OF PIGEON KEY...MOVING NORTHEAST AT 20 KNOTS. * LOCATIONS IN THE WARNING INCLUDE... JOHN SAWYER BANK LIGHT...OXFOOT BANK LIGHT...AND SPRIGGER BANK LIGHT...IN FLORIDA BAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... MARINERS CAN EXPECT GUSTY WINDS IN EXCESS OF 35 KNOTS...ROUGH SEAS... DANGEROUS LIGHTNING...POOR VISIBILITY IN HEAVY RAIN...AND POSSIBLE WATERSPOUTS. BOATERS SHOULD SEEK SAFE HARBOR IMMEDIATELY...UNTIL THREATENING WEATHER HAS PASSED. && LAT...LON 2509 8100 2490 8082 2464 8121 2478 8134 TIME...MOT...LOC 1333Z 229DEG 18KT 2477 8119 $$ KASPER
What forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Jan 17, 6:00 AM EST, 2 hours 35 minutes earlier.
Area forecast discussion, Jan 17, 6:00 AM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS NATIONAL WEATHER SERVICE KEY WEST FL 600 AM EST MON JAN 17 2011 .DISCUSSION... HEAVIER SHOWERS AND ISOLATED THUNDERSTORMS ARE CROSSING THE LOWER KEYS AND ADJACENT NEARSHORE WATERS...WITH PATCHES OF LIGHT RAIN OR SPRINKLES FOUND ELSEWHERE OVER THE MIDDLE AND UPPER FLORIDA KEYS. KBYX RADAR HAS DISPLAYED A LARGE THUNDERSTORM COMPLEX THAT CONTAINED INTERMITTENT MESOCYCLONES. THIS ACTIVITY DEVELOPED OVER THE WARM GULF STREAM WATERS IN THE OUTER STRAITS DURING THE EVENING HOURS AND HAS PROGRESSED TO A POSITION THAT IS WITHIN 10 MILES OF THE LOWER KEYS. THIS THUNDERSTORM COMPLEX HAS BEEN PERIODICALLY MOVING TO THE RIGHT OF THE MEAN STORM MOTION...WHICH IS NORTH-NORTHEASTWARD NEAR 10 MPH. SOUTHEASTERLY INFLOW INTO THIS THUNDERSTORM COMPLEX WAS IMPRESSIVE...WHICH LIKELY AIDED IN MAINTENANCE OF THE STORM STRUCTURE UNTIL RECENTLY AS THE COMPLEX HAS WEAKENED OVER COOLER NEARSHORE WATERS EARLY THIS MORNING. MORNING INFRARED AND WATER VAPOR SATELLITE IMAGERY DEPICTS A ROBUST SHORTWAVE TROUGH OVER THE NORTHWESTERN GULF OF MEXICO...MOVING EASTWARD. THIS FEATURE IS STRENGTHENING THE SUBTROPICAL JET STREAM THAT IS ORIENTED IN A SOUTHWEST TO NORTHEAST FASHION OVER THE EASTERN GULF OF MEXICO...PLACING THE FLORIDA KEYS AND PENINSULA IN THE FAVORED RIGHT REAR FLANK WHERE LIFT AND DIVERGENCE ALOFT ARE ENHANCED. CYCLOGENESIS HAS OCCURRED...WITH A 1011 MILLIBAR LOW PRESSURE CENTER ANALYZED OVER THE EASTERN GULF APPROXIMATELY 275 NAUTICAL MILES TO THE WEST-NORTHWEST OF THE DRY TORTUGAS. A FEW IMPRESSIVE THUNDERSTORM CLUSTERS CONTAINING FREQUENT LIGHTNING STRIKES HAVE DEVELOPED NEAR THIS BROAD CIRCULATION...WITH ISOLATED STRONG STORMS LOCATED SOUTH OF THIS FEATURE OVER THE WARM LOOP CURRENT WATERS IN THE SOUTHERN GULF OF MEXICO. SKIES ACROSS THE ISLAND CHAIN AT 10Z WERE CLOUDY. TEMPERATURES RANGED FROM THE UPPER 60S IN RAIN-COOLED AREAS TO THE LOWER 70S ELSEWHERE. DEWPOINT TEMPERATURES HAVE RISEN OVERNIGHT AND ARE NOW RUNNING IN THE MID TO UPPER 60S. WINDS AT ISLAND LOCATIONS WERE EAST TO SOUTHEASTERLY NEAR 10 MPH. ON THE COASTAL WATERS...SOUTHEAST WINDS WERE GENERALLY NEAR 15 KNOTS AND GUSTY...EXCEPT NEAR 10 KNOTS OVER THE COOLER FLORIDA BAY WATERS. .SHORT TERM (TODAY THROUGH WEDNESDAY)... LATEST CONVECTIVE PARAMETER ANALYSIS FROM THE STORM PREDICTION CENTER INDICATES THAT UNSTABLE AIR IS MOVING OVER THE LOWER KEYS...JUST NORTH OF THE LONG-LIVED THUNDERSTORM COMPLEX THAT NOW RESIDES IN THE NEARSHORE ATLANTIC WATERS. MOST UNSTABLE CAPE (MUCAPE) VALUES IN EXCESS OF 500 J/KG ARE FOUND HERE. THE VERTICAL WIND PROFILE (VAD WINDS) FROM THE DOPPLER RADAR AT BOCA CHICA KEY INDICATE A WELL ESTABLISHED VEERING WIND PROFILE...WITH ONLY MODERATE SOUTHERLY WIND SPEEDS FOUND IN THE 900-800 MILLIBAR LAYER. THESE MID-ALTITUDE WINDS SHOULD INCREASE THIS MORNING AS LOW PRESSURE STRENGTHENS OVER THE EASTERN GULF AND MOVES NORTHEASTWARD. HOWEVER...DIRECTIONAL SHEAR WHICH IS FAVORABLE FOR ROTATING THUNDERSTORMS WILL BE TRANSITIONING TO SPEED SHEAR LOCALLY AS THE WIND PROFILE BECOMES MORE UNI- DIRECTIONAL. THE STORM PREDICTION CENTER HAS KEPT A SLIGHT RISK FOR SEVERE THUNDERSTORM DEVELOPMENT ACROSS THE SOUTHERN HALF OF THE FLORIDA PENINSULA...WHERE MORE SIGNIFICANT FORCING AND HELICITY WILL BE LOCATED NEAR A WARM FRONTAL BOUNDARY. STRONG WIND GUSTS AND FREQUENT LIGHTNING STRIKES APPEAR TO BE THE MAIN HAZARDS LOCALLY AS SCATTERED THUNDERSTORMS PROGRESS ACROSS THE ISLAND CHAIN TODAY. A FEW AREAS COULD RECEIVE LOCALLY HEAVY RAINS...BUT AVERAGE STORM MOTION SHOULD INCREASE THIS AFTERNOON LIMITING THE THE THREAT FOR FLOODING. CLOUDS AND WIDESPREAD RAINFALL WILL KEEP HIGH TEMPERATURES IN THE MID 70S TODAY. MODEL SOUNDINGS SUGGEST THAT WINDS IN THE LOWER TROPOSPHERE WILL VEER AND SUBSIDE LATE THIS AFTERNOON AS THE LOW PRESSURE CENTER ACCELERATES NORTHEASTWARD ACROSS NORTH CENTRAL AND NORTHEAST FLORIDA. DRIER AIR ALOFT WILL ADVECT OVER THE ISLAND CHAIN TONIGHT...RESULTING IN DECREASING COVERAGE OF SHOWERS AND THUNDERSTORMS DURING THE EVENING HOURS. ONLY ISOLATED SHOWERS ARE EXPECTED AFTER MIDNIGHT TONIGHT AND AGAIN ON TUESDAY AS A WEAK BOUNDARY DRIFTS SOUTHWARD TOWARDS THE ISLAND CHAIN. WINDS WILL CONTINUE TO DECREASE IN THE LOWER TROPOSPHERE AND ZONAL FLOW TO PERHAPS WEAK RIDGING ALOFT WILL TAKE SHAPE. LOWS TONIGHT MAY NOT FALL BELOW 70 DEGREES AND HIGHS ON TUESDAY WILL CLIMB ABOVE MID-JANUARY AVERAGES...REACHING THE UPPER 70S UNDER PARTLY CLOUDY SKIES. A WEAK PRESSURE PATTERN WILL BECOME ESTABLISHED OVER THE REGION BEGINNING ON TUESDAY NIGHT. LIGHT WINDS SHOULD ALLOW LOWS TO FALL BACK INTO THE MID 60S...WITH LOW STRATUS CEILINGS AND PERHAPS PATCHY FOG POSSIBLE ON WEDNESDAY MORNING AS MOIST DEWPOINT TEMPERATURES PREVAIL. && .LONG TERM (WEDNESDAY NIGHT THROUGH SUNDAY)... LONG-TERM GUIDANCE HAS COME INTO SLIGHTLY BETTER AGREEMENT ON THE EVOLUTION OF THE WEATHER PATTERN LATER THIS WEEK INTO THE UPCOMING WEEKEND. A LONGWAVE TROUGH WILL MIGRATE EASTWARD ACROSS THE GREAT LAKES AND NEW ENGLAND ON THURSDAY AND FRIDAY. FLAT RIDGING ALOFT AHEAD OF THIS FEATURE LOCALLY SHOULD KEEP ABOVE NORMAL TEMPERATURES AND MOISTURE LEVELS IN PLACE THROUGH FRIDAY. ANOTHER SPELL OF LOW CEILINGS AND POTENTIAL FOG IS POSSIBLE ON WEDNESDAY NIGHT AND THURSDAY MORNING AS A WEAK SURFACE PRESSURE PATTERN PREVAILS. SOUTHEASTERLY WINDS WILL BEGIN TO INCREASE ON THURSDAY AFTERNOON AS A COLD FRONT MOVES SOUTHEASTWARD INTO CENTRAL PORTIONS OF THE GULF OF MEXICO. FOR NOW...WE WILL KEEP ONLY ISOLATED SHOWER CHANCES IN THE FORECAST AHEAD OF AND ALONG THIS FRONT...WITH THE PERIOD FROM FRIDAY NIGHT THROUGH SATURDAY NIGHT BEING THE MOST FAVORED TIME FRAME FOR AN INCREASE IN RAIN CHANCES DURING FUTURE FORECASTS. LONG-TERM GUIDANCE CONTINUES TO SUGGEST DE-AMPLIFICATION OF MEAN TROUGHING OVER THE EASTERN UNITED STATES NEXT WEEKEND. IF THIS PATTERN COMES TO FRUITION...ONLY A MODEST COOLING TREND FOR THE FLORIDA KEYS WILL FOLLOW THE PASSAGE OF THE FRONT FOR THE LATE WEEKEND TIME PERIOD. THERE IS THE POTENTIAL THAT THIS FRONT MAY LOSE UPPER SUPPORT...STALL AND/OR WEAKEN OVER THE REGION. && .MARINE... A LOW PRESSURE CENTER DEVELOPING IN THE EASTERN GULF OF MEXICO WILL PROGRESS NORTHEASTWARD TOWARDS THE FLORIDA BIG BEND THIS AFTERNOON. SMALL CRAFT ARE URGED TO EXERCISE CAUTION ON THE ATLANTIC AND GULF COASTAL WATERS TODAY DUE TO SUSTAINED SOUTHEAST TO SOUTHERLY WINDS OF 15 TO 20 KNOTS WITH HIGHER GUSTS. SCATTERED THUNDERSTORMS TODAY MAY CONTAIN STRONG GUSTY WINDS AND FREQUENT CLOUD TO SURFACE LIGHTNING STRIKES. THE LOW PRESSURE CENTER WILL STRENGTHEN AND ACCELERATE TOWARDS THE CAROLINA COAST OVERNIGHT. WINDS AND SEAS WILL SUBSIDE TONIGHT AND TUESDAY. LIGHT AND VARIABLE WINDS ARE EXPECTED THROUGH THURSDAY MORNING. NO ADVISORIES OR CAUTIONARY HEADLINES EXPECTED TONIGHT THROUGH AT LEAST THURSDAY AFTERNOON. WINDS AND SEAS MAY INCREASE AHEAD OF AN APPROACHING FRONT ON THURSDAY NIGHT OR FRIDAY. && .AVIATION... MVFR WITH OCCASIONAL IFR CONDITIONS CAN BE EXPECTED THROUGH ABOUT 20Z AT THE KEY WEST AND MARATHON TERMINALS...WITH MAINLY VFR CONDITIONS PREVAILING THEREAFTER. OUTSIDE OF HEAVY SHOWERS AND POSSIBLE THUNDERSTORMS...EAST TO SOUTHEAST WINDS OF 10 TO 15 KNOTS ARE ANTICIPATED. && .CLIMATE... ON THIS DATE IN KEYS WEATHER HISTORY...IN 1922...0.98 INCHES OF RAINFALL WAS RECORDED AT KEY WEST. THIS SET THE DAILY RAINFALL RECORD AT KEY WEST FOR JANUARY 17TH...A RECORD THAT STOOD FOR 88 YEARS. THROUGH 11Z...THE KEY WEST INTERNATIONAL AIRPORT ALREADY RECORDED 1. INCHES OF RAINFALL...THUS ESTABLISHING A NEW DAILY RAINFALL RECORD AT KEY WEST FOR JANUARY 17TH. && .PRELIMINARY POINT TEMPS/POPS... KEY WEST 69 77 66 75 / 40 10 - - MARATHON 69 78 66 76 / 40 10 - - && .KEY WATCHES/WARNINGS/ADVISORIES... FL...NONE. GM...NONE. && PUBLIC/MARINE/CLIMATE...NELSON AVIATION/NOWCASTS.......APA VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, Jan 17, 5:25 AM EST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KEY WEST FL 525 AM EST MON JAN 17 2011 FLZ076>078-GMZ031>033-052>054-072>075-181100- MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS- FLORIDA BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM- GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT- OCEAN REEF TO CRAIG KEY OUT 20 NM- CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM- WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM- OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT- CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT- WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT- KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM- 525 AM EST MON JAN 17 2011 ...A FEW STRONG THUNDERSTORMS ARE POSSIBLE TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT A DEVELOPING LOW PRESSURE CENTER OVER THE EASTERN GULF OF MEXICO THIS MORNING...IN COMBINATION WITH THE PRESENCE OF A STRENGTHENING SUBTROPICAL JET STREAM OVERHEAD...WILL RESULT IN WIDESPREAD SHOWER AND SCATTERED THUNDERSTORM DEVELOPMENT THROUGH THE AFTERNOON HOURS ACROSS THE FLORIDA KEYS ISLAND CHAIN AND ADJACENT NEARSHORE AND OFFSHORE COASTAL WATERS. A FEW STRONG THUNDERSTORMS ARE POSSIBLE...WITH THE PRIMARY HAZARDS BEING DANGEROUS CLOUD TO SURFACE LIGHTNING STRIKES AND STRONG WIND GUSTS. SHOWERS AND ISOLATED THUNDERSTORMS MAY LINGER THROUGH THE EARLY EVENING HOURS AS THE LOW PRESSURE CENTER ACCELERATES NORTHEASTWARD ACROSS NORTHERN PORTIONS OF THE FLORIDA PENINSULA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD MONITOR THE WEATHER TODAY. HOWEVER...SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME. NELSON
In the hours before
Special weather statement, Jan 17, 6:29 AM EST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KEY WEST FL 729 AM EDT MON JAN 17 2011 FLZ078-171200- MONROE LOWER KEYS- INCLUDING THE COMMUNITIES OF...KEY WEST...BIG PINE KEY 729 AM EDT MON JAN 17 2011 ...STRONG GUSTY WINDS AND VERY HEAVY RAIN OVER PORTIONS OF THE LOWER KEYS... AT 625 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A CLUSTER OF SHOWERS AND POSSIBLE THUNDERSTORMS MOVING THROUGH THE NEARSHORE ATLANTIC WATERS JUST SOUTH OF THE LOWER KEYS...BETWEEN BAY POINT AND LITTLE TORCH KEY...MOVING NORTH NORTHEAST NEAR 10 MPH. DOPPLER RADAR INDICATES LOCALLY ONE TO TWO INCHES OF RAIN ARE POSSIBLE IN SOME ISLAND COMMUNITIES BETWEEN SUGARLOAF KEY AND BAY POINT OVER THE NEXT COUPLE OF HOURS. IN ADDITION...LOCAL WIND GUSTS OF NEAR 40 MPH AND CUT VISIBILITY TO BELOW 2 MILES IN VERY HEAVY RAIN ARE POSSIBLE WITH THE STRONGER SHOWERS AND POSSIBLE THUNDERSTORMS. MOTORISTS SHOULD DRIVE WITH CAUTION AS HEAVY DOWNPOURS CAUSE PONDING OF WATER ON SOME ROADS. APA
The office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 16, 11:13 PM EST | Special Marine Warning | KEY | 35 min | |
| Jan 17, 12:30 AM EST | Special Marine Warning | KEY | 60 min | |
| Jan 17, 1:31 AM EST | Special Marine Warning | KEY | 59 min | |
| Jan 17, 2:32 AM EST | Special Marine Warning | KEY | 58 min | |
| Jan 17, 6:19 AM EST | Special Marine Warning | KEY | 26 min | |
| Jan 17, 6:44 AM EST | Special Marine Warning | KEY | 31 min | |
| Jan 17, 9:17 AM EST | Special Marine Warning | KEY | 58 min | |
| Jan 17, 9:54 AM EST | Severe Thunderstorm Warning | KEY | Monroe | 24 min |
| Jan 17, 10:13 AM EST | Special Marine Warning | KEY | 62 min | |
| Jan 17, 11:06 AM EST | Special Marine Warning | KEY | 54 min | |
| Jan 17, 11:56 AM EST | Special Marine Warning | KEY | 64 min | |
| Jan 17, 1:58 PM EST | Special Marine Warning | KEY | 62 min | |
| Jan 17, 2:52 PM EST | Special Marine Warning | KEY | 53 min | |
| Jan 17, 3:38 PM EST | Special Marine Warning | KEY | 51 min | |
| Jan 17, 4:25 PM EST | Special Marine Warning | KEY | 65 min | |
| Jan 17, 5:27 PM EST | Special Marine Warning | KEY | 63 min | |
| Jan 17, 5:30 PM EST | Special Marine Warning | KEY | 60 min | |
| Jan 17, 6:29 PM EST | Special Marine Warning | KEY | 61 min | |
| Jan 17, 6:33 PM EST | Special Marine Warning | KEY | 57 min |
Nearby
Special Marine Warnings in Florida, 2011Every special marine warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.